Anisocoria is a term derived from two Greek words, “aniso-” meaning unequal, “kore” meaning pupil, and a Latin suffix “ia” meaning abnormal condition. Anisocoria is characterized by a difference in pupil sizes–meaning one pupil is larger or smaller than the other.
There are several potential causes of anisocoria and three types, physiological, pathological, or mechanical.
In some individuals, slight asymmetry in pupil size is considered normal and not associated with any underlying medical conditions. One pupil is slightly larger or smaller than the other, but both pupils generally function normally and react appropriately to changes in light.
The size difference is typically mild and does not change significantly over time. It is often a stable and consistent finding in an individual.
Physiological anisocoria can be present from birth (congenital) or develop later in life. The exact cause of this condition is not always clear, but it may be related to variations in the autonomic nervous system, which controls the size of the pupils.
Pathological anisocoria is characterized by significant differences in pupil size that may be indicative of an underlying medical condition. Some possible causes include:
- Horner’s syndrome: This condition is caused by damage or disruption to the sympathetic nerves that supply the eye and is typically caused by an underlying medical problem, such as a stroke, tumor or spinal cord injury. But in some cases, no cause can be found. In Horner’s syndrome, the affected pupil is smaller (miosis) and may be associated with drooping of the eyelid (ptosis) and decreased sweating on one side of the face.
- Adie’s pupil: Adie’s pupil, or tonic pupil, is a condition characterized by a larger pupil (mydriasis) that reacts slowly to light and near stimuli. It is typically caused by damage to the parasympathetic nerves that control the pupil. Adie’s pupil may also exhibit a slow, prolonged constriction when exposed to dilute pilocarpine eye drops. In 80% of cases, only one eye is affected. In most cases, the cause of Adie’s tonic pupil is unknown.
- Eye trauma or injury: Direct injury to the eye or trauma to the nerves that control the pupil can cause anisocoria.
- Eye infections or inflammation: Certain eye infections, such as uveitis, or inflammatory conditions can lead to anisocoria.
- Neurological disorders: Anisocoria can sometimes be associated with neurological conditions or diseases affecting the brain, including tumors, aneurysms, migraines, or strokes.
Mechanical anisocoria happens when the eye experiences trauma, such as a direct impact or injury, it can cause damage to various components of the eye, including the iris. The iris is the colored part of the eye that controls the size of the pupil. It consists of muscles called the iris sphincter and dilator muscles, which regulate the constriction and dilation of the pupil.
In cases of trauma, several mechanisms can contribute to mechanical anisocoria:
Iris sphincter tears: Trauma to the eye can result in tears or disruptions to the iris sphincter muscles. These tears can prevent the affected iris from properly constricting the pupil, leading to anisocoria.
Adhesions or scarring: Trauma can cause adhesions or scarring within the eye, including the iris. These adhesions can restrict the movement of the iris muscles, leading to anisocoria.
Iris damage or distortion: Severe trauma can directly damage or deform the iris, altering its normal shape or causing irregularities. This can affect the size and shape of the pupil, resulting in anisocoria.
It’s important to note that mechanical anisocoria following trauma may be accompanied by other signs of eye injury, such as pain, redness, swelling, vision changes, or bleeding. Prompt evaluation and treatment by an eye care professional are essential to assess the extent of the trauma, identify any associated complications, and determine the appropriate management, which may include addressing the specific iris damage or associated injuries.
In cases of eye trauma or injury, immediate medical attention is crucial to minimize the risk of complications and ensure proper care and recovery.
This type of anisocoria can develop as a side effect of certain medications. Pharmacologic anisocoria refers to unequal pupil size caused by the effects of drugs or medications on the muscles of the iris or the nerves that control pupil size.
Several types of medications can potentially induce anisocoria as a side effect. These medications can affect the normal function of the iris muscles or the balance between the parasympathetic and sympathetic nervous systems, which control pupil constriction and dilation.
Below are some examples of medications that may cause pharmacologic anisocoria:
Mydriatic drugs: Mydriatics are medications that dilate the pupils. They are commonly used during eye exams or for diagnostic procedures to obtain a better view of the back of the eye. Drugs such as tropicamide, phenylephrine, and cyclopentolate can induce pharmacologic anisocoria by causing temporary pupil dilation.
Miotic drugs: Miotics are medications that constrict the pupils. They are used to treat certain eye conditions such as glaucoma. Drugs like pilocarpine or carbachol can cause pharmacologic anisocoria by inducing pupil constriction.
Medications affecting the autonomic nervous system: Certain medications that influence the autonomic nervous system, such as anticholinergics or sympathomimetics, can cause pupil dilation or constriction, leading to anisocoria. Examples include medications used for treating allergies, asthma, or certain neurological conditions.
It is important to note that pharmacologic anisocoria caused by medications is typically temporary and resolves once the effects of the drug wear off. However, the duration of anisocoria may vary depending on the specific medication, its dosage, and individual factors.
If you notice significant and persistent anisocoria or experience other concerning symptoms while taking medications, it is crucial to consult with a healthcare professional or your prescribing doctor. They can evaluate your condition, review your medications, and determine if any adjustments or alternative treatments are necessary.
Remember, it is essential to always follow the guidance of healthcare professionals and carefully read medication labels and information provided by the manufacturer for possible side effects or precautions.
If anisocoria is noticed, especially if it is sudden or accompanied by other symptoms, it is important to seek medical evaluation by an eye care professional or a healthcare provider who can assess the underlying cause and determine appropriate treatment or further investigation if necessary.
Treatment options will depend on the specific cause identified, and may involve surgical intervention, medication, or other appropriate management strategies to address the mechanical obstruction and restore balanced pupil size.